Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Heart palpitations that ends with a loud thump, on treatment for infection in sinus cavity. Worrisome?

For aprx. 3 weeks I have been experiencing heart palpitations (fluttering) 10x + day that I am aware. Now, it s changed: in addition to palps, I have a strange beat occurring that ends in a strong thump ---so instead of lubb, dubb, lubb, dubb--my beat sounds more like lub-lub-lub-DUBB. The final Thumb is so strong it feels like my heart is jumping out of my chest and/or throat . I am currently being treated for a serious infection in my sinus cavities after a root-canal gone bad--all of which coincidentally began around the same time. But otherwise, all has been well. Should I be concerned? Is this ER worthy or just a visit to my primary. I only ask, because it seems so constant today. I am a 43yr Female, diagnosed w/ epilepsy 7 months ago. Currently taking Cymbalta 30mg 1/d, Topamax 50mg 1/d.
Asked On : Sat, 27 Oct 2012
Answers:  1 Views:  168
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Cardiologist 's  Response
Hi friend
Welcome to Health Care Magic
You should go to ER
A thorough physical examination is the first step -
Routine 12-lead Electrocardiogram (ECG) is part of clinical examination.

What you are describing is ECTOPIC beat. A beat comes earlier than normal – this itself is not usually felt. The next beat is a bit delayed - longer time to recover form early extra beat – so heart fills more and the beat appears forcible – thud / lubb - - dubb - - lubb - - dubb - lubb - - - DUBB /

If a routine ECG does not show, 24 to 48 hour ambulatory monitoring (Holter) is done to analyse and plan for further management
ECHOcardiogram is necessary to see the heart valves (Mitral Valve Prolapse) / heart muscle (Cardiomyopathy) and heart function (Ejection fraction, wall motion abnormality) – Have you done it?

Your drugs are less likely to be causing this – but you need to check you BP and electrolytes, as you are on Cymbalta
Other medicines may be responsible - like phenylephrine or pseudo-ephedrine used for de-congestion of sinuses may be responsible.
Anxiety / Alcohol / Tobacco (smoking, chewing) / Caffeine (too much coffee, cola) are common causes.
Rarely, there are abnormal nerve paths (pass tracts) in the heart.
Though they may be normal in many, it is advisable to investigate.

Often, no treatment may be necessary. Some times a beta blocker is initiated – the doctor seeing you will give appropriate advice, based on his assessment.

Take care
Wishing you speedy recovery
God bless
Good luck
Answered: Sun, 28 Oct 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor